Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 221, NWS Sioux Falls, SD

July 27, 2008Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 27, 2008, 6:51 AM CDT for Beadle County, South Dakota. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2008, 6:51 AM CDT (11:51 UTC)
Expired
Jul 27, 2008, 7:45 AM CDT
In force
54 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:25 AM CDTHAIL 12 Se Wessington, SD
Jul 27, 7:48 AM CDTTSTM WND DMG8 Sw Virgil, SDTREES DOWN, CROP DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 11:34 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 271151
SVRFSD
SDC005-271245-
/O.NEW.KFSD.SV.W.0221.080727T1151Z-080727T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 AM CDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 745 AM CDT

* AT 651 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF HITCHCOCK
  TO 23 MILES WEST OF WOLSEY...OR ALONG A LINE EXTENDING FROM 24
  MILES NORTHEAST OF MILLER TO MILLER...MOVING SOUTHEAST AT 48 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WOLSEY...HITCHCOCK AROUND 715 AM CDT...
  VIRGIL AROUND 725 AM CDT...
  HURON AROUND 735 AM CDT...
  YALE...CAVOUR AROUND 740 AM CDT...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. 
TAKE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT SUNDAY
MORNING FOR EAST CENTRAL SOUTH DAKOTA.

LAT...LON 4463 9807 4455 9786 4419 9787 4420 9869
      4422 9872 4463 9871 4464 9870 4464 9853
TIME...MOT...LOC 1151Z 305DEG 42KT 4479 9870 4447 9887

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 271213
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 AM CDT SUN JUL 27 2008

SDC005-271245-
/O.CON.KFSD.SV.W.0221.000000T0000Z-080727T1245Z/
BEADLE SD-
713 AM CDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR BEADLE COUNTY...

AT 713 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF 
DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HITCHCOCK TO 8 MILES 
SOUTHWEST OF WOLSEY...OR ALONG A LINE EXTENDING FROM 22 MILES 
NORTHWEST OF HURON TO 19 MILES WEST OF HURON...MOVING SOUTHEAST AT 48
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   WESSINGTON THROUGH 720 AM CDT... 
   BROADLAND AROUND 720 AM CDT...
   VIRGIL AROUND 725 AM CDT...
   HURON AROUND 735 AM CDT...
   YALE...CAVOUR AROUND 745 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT SUNDAY
MORNING FOR EAST CENTRAL SOUTH DAKOTA.

LAT...LON 4463 9807 4455 9786 4419 9787 4420 9869
      4422 9872 4463 9871 4464 9870 4464 9853
TIME...MOT...LOC 1213Z 305DEG 42KT 4464 9841 4432 9858

$$

SCHUMACHER
000 
WWUS53 KFSD 271235
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 AM CDT SUN JUL 27 2008

SDC005-271245-
/O.CON.KFSD.SV.W.0221.000000T0000Z-080727T1245Z/
BEADLE SD-
734 AM CDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR BEADLE COUNTY...

AT 734 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
NORTHEAST OF BROADLAND TO 12 MILES SOUTHWEST OF VIRGIL...OR ALONG A
LINE EXTENDING FROM 15 MILES NORTH OF HURON TO 23 MILES SOUTHWEST OF
HURON...MOVING EAST AT 31 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   VIRGIL AROUND 740 AM CDT...
   HURON...YALE AROUND 745 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN 2 MILES 
SOUTHEAST OF WESSINGTON AT 725 AM CDT WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT SUNDAY
MORNING FOR EAST CENTRAL SOUTH DAKOTA.

LAT...LON 4463 9807 4455 9786 4419 9787 4420 9869
      4422 9872 4463 9871 4464 9870 4464 9853
TIME...MOT...LOC 1234Z 286DEG 27KT 4457 9821 4421 9862

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:45 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 27, 3:45 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT SUN JUL 27 2008

.DISCUSSION...
COMPLEX AND ACTIVE WEATHER PATTERN EXPECTED THROUGH MONDAY NIGHT.
TWO CONVECTIVE COMPLEXES OCURRING IN THE STATE. THE FIRST IS HEADING
THROUGH THE KFSD AREA AND HAS BEGUN TO WEAKEN AS THE AIR MASS IS
MORE STABLE OVER NW IA. HOWEVER...MID LEVEL CONVECTION HAS DEVELOPED
ALONG THE 800 MB FRONT AND THAT IS EXPECTED TO REMAIN STRONG THROUGH
MID MORNING...AFFECTING PRIMARILY SW MN AND EC SD. A SECOND
CONVECTIVE COMPLEX IS ALONG THE SD/ND BORDER. THIS IS EXPECTED TO
TURN TO THE SOUTHEAST AND MAY AFFECT THE NRN CWA LATER THIS MORNING
AS 30 KT OF INFLOW WILL PROVIDE AMPLE INSTABILITY TO KEEP CONVECTION
GOING. ALSO ENOUGH SHEAR TO KEEP THE GUST FRONT FROM ACCELERATING
AHEAD.

THE RESULT OF THIS CONVECTION WILL BE TO KEEP THE SURFACE BOUNDARY
TO THE SOUTH OF I90...MORE IN LINE WITH THE NAM...WHICH WAS FOLLOWED
FOR THIS FORECAST. WITH THE BOUNDARY IN PLACE AND DEW POINTS
APPROACHING 70 F...IT WILL BE VERY UNSTABLE WITH MLCAPES AROUND 3000
J/KG AND BULK SHEAR WILL BE 35 TO 45 KTS. A SHORTWAVE MOVING IN FROM
SE MT WILL REACH CNTRL SD BY MID AFTERNOON AND EXPECT NEW CONVECTION
TO DEVELOP ALONG THE BOUNDARY IN SC SD AND SPREAD EAST OR ESE TOWARD
SUX AND INTO NW IOWA. ENOUGH ORGANIZATION EXPECTED FOR ISOLATED
SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND WIND IN EXCESS OF 50
KTS. LCL COULD BE LOW ENOUGH AND ENOUGH SHEAR IN THE LOWEST 1 KM
THAT AN ISOLATED TORNADO IS POSSIBLE. WHILE CLOUDS WILL HOLD TEMPS
DOWN EARLY...EXPECT ENOUGH SUN...ESP WEST OF I29 FOR TEMPS TO REACH
THE UPPER 80S.  FARTHER EAST...TEMPS WILL STAY IN THE LOWER 80S.

CONVECTION IS EXPECTED TO MOVE SOUTHEAST OF THE AREA THIS EVENING AS
THE WAVE MOVES INTO IOWA. WHILE A WEAKER LOW LEVEL JET WILL BECOME
ESTABLISHED TONIGHT...THERE IS NOT A LOT OF SUPPORT FOR ASCENT AS
WEAK RIDGING ALOFT OCCURS. MID-LEVEL FRONTOGENESIS AND INSTABILITY
MAY BE ENOUGH TO PRODUCE AN ISOLATED THUNDERSTORM ALONG OR N OF I90.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE WITH ONLY SOME PEA SIZE
HAIL POSSIBLE.

MONDAY WILL BE A VERY WARM DAY AS THE MID LEVEL BOUNDARY MOVES NORTH
AND THE CWA IS WELL INTO THE WARM SECTOR. FOR NOW...EXPECT 90S ONLY
IN THE JAMES AND MISSOURI RIVER VALLEYS ALTHOUGH IF WARM AIR SURGES
FARTHER NORTH COULD SEE 100 AROUND 9V9 AND 90S OVER MUCH OF SE SD
AND NW IA. WITH A STRONG CAP IN PLACE MUCH OF THE DAY...IT WILL ALSO
BE VERY HUMID AND HEAT INDICES WILL BE IN THE MID TO UPPER 90S IN
THE MISSOURI VALLEY INCLUDING SUX. A BOUNDARY AND STRONGER WAVE WILL
APPROACH THE CWA LATE IN THE AFTERNOON...SO HAVE A CHANCE OF
THUNDERSTORMS IN THE LATE AFTERNOON WEST OF THE JAMES RIVER. THIS
CHANCE WILL INCREASE IN THE EVENING AS THE WAVE MOVES THROUGH WITH
THE BOUNDARY. AGAIN...VERY UNSTABLE AIR IN PLACE BUT SHEAR WILL BE
LESS...20-30 KTS SO STORMS LIKELY TO BE MORE MULTICELLULAR.
HOWEVER...WITH THETA-E DIFFERENCES GREATER THAN 30K OVER MUCH OF THE
AREA...DAMAGING WINDS WILL BE A GREATER THREAT...ESPECIALLY IF
STORMS ORGANIZE INTO A LINEAR SYSTEM.

CONVECTION IS EXPECTED TO BE THROUGH THE AREA BY TUESDAY MORNING.
DID NOT MAKE CHANGES BEYOND TUESDAY DUE TO CONVECTION EARLY THIS
MORNING.

&&

.AVIATION...

CONVECTION WILL BRING WIND GUSTS TO 40 KTS EARLY THIS MORNING IN SW
MN AS WELL AS AROUND INTO KFSD PRIOR TO 10Z.  OTHER CONVECTION COUDL
AFFECT KHON THROUH MID MORNING. ANY CONVECTION WILL PRODUCE A BRIEF
PERIOD OF MVFR VSBYS AND CIGS.  MORE CONVECTION EXPECTED LATER THIS
AFTERNOON WILL PRIMARILY AFFECT ALONG AND SOUTH OF I90. THIS WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...WIND GUSTS IN EXCESS OF
50 KTS AND MVFR OR EVEN A BRIEF PERIOD OF IFR CONDITIONS. BEST
CHANCE OF THIS CONVECTION WILL BE FROM 20Z - 02Z. PRIMARILY VFR
CONDITIONS EXPECTED AFTER 02Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Jul 27, 3:55 AM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 AM CDT SUN JUL 27 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
355 AM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS EARLY THIS MORNING ACROSS SOUTHEAST SOUTH DAKOTA
AND SOUTHWEST MINNESOTA MAY PRODUCE HAIL UP TO PENNY SIZE. THERE
WOULD ALSO BE A CHANCE OF WIND GUSTS TO 60 MPH IF STORMS DEVELOP
THIS MORNING AROUND HURON AND DE SMET. MORE THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AROUND THE JAMES RIVER IN
SOUTH DAKOTA AND MOVE EAST INTO NORTHWEST IOWA AND SOUTHWEST
MINNESOTA BY LATE AFTERNOON. THE GREATEST THREAT FOR SEVERE
WEATHER WILL BE ALONG AND SOUTH OF INTERSTATE 90 WHERE HAIL UP TO
GOLF BALL SIZE AND WIND GUSTS TO 65 MPH WILL BE POSSIBLE. THERE
COULD ALSO BE AN ISOLATED TORNADO NEAR THE MISSOURI RIVER LATE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY AFTERNOON AND
MONDAY NIGHT. A FEW OF THESE STORMS COULD BE SEVERE AND ALSO
PRODUCE LOCALLY HEAVY RAIN.

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND NIGHT.
THE BEST CHANCES FOR STORMS WILL BE ALONG AND EAST OF I-29.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, Jul 27, 1:38 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
138 AM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     WESSINGTON SPRINGS      44.08N 98.57W
07/27/2008  E60 MPH          JERAULD            SD   LAW ENFORCEMENT

&&

TRM
Local storm report, Jul 27, 1:58 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
158 AM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     TSTM WND GST     WOONSOCKET              44.05N 98.27W
07/27/2008  E60 MPH          SANBORN            SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jul 27, 2:14 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 AM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 AM     TSTM WND GST     FEDORA                  44.01N 97.79W
07/27/2008  E60 MPH          MINER              SD   TRAINED SPOTTER

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:54 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Brule, Jerauld, Sanborn51 min
Jul 27, 1:45 AM CDTSevere Thunderstorm WarningFSDBeadle, Davison, Hanson, Jerauld, Kingsbury, Miner and 1 more45 min
Jul 27, 2:17 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Kingsbury, Lake, McCook, Miner and 2 more43 min
Jul 27, 7:37 AM CDTSevere Thunderstorm WarningFSDJerauld38 min
Jul 27, 7:45 AM CDTSevere Thunderstorm WarningFSDBeadle20 min
Jul 27, 8:08 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn37 min
Jul 27, 9:12 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Douglas33 min
Jul 27, 9:47 AM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hutchinson22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.